If you’ve been around addiction, chemical dependence, or even bad habits for enough time, you have probably heard of the phrase cold-turkey. Quitting cold turkey is seen as a bold and resolute tactic in turning your life around or moving toward improvement. Suddenly quitting a drug or chemical substance can have uncomfortable consequences. Quitting cigarettes can make you feel anxious and irritable. Quitting opioids can cause flu-like symptoms. However, quitting some drugs can actually be dangerous and even life-threatening.
Central nervous system depressants are a class of drugs that are fairly common in American life. It includes several classes of popular sleep aids that are used by millions of people every year, like benzodiazepines, and it also includes alcohol.
Benzodiazepines are among the most commonly used medications in the world but they are also extremely addictive. And without the proper treatment, benzo withdrawal has proven to be deadly in some circumstances. Here’s how to handle a benzodiazepine addiction safely.
Benzodiazepines have been used for years to treat anxiety and insomnia symptoms in patients with mental and sleep disorders. They work very similarly to other central nervous system (CNS) depressants like barbiturates, Z-drugs, and even alcohol. Typically, benzos have relatively short half-lives so they are able to help you get to sleep effectively but they may not allow you to sleep through the night. Though they are useful in quelling anxieties and inducing sleep, they also carry some of the same negative effects as other CNS depressants. They have shown to cause tolerance, dependence, and dangerous withdrawal symptoms.
To understand the risks of benzodiazepines, it’s important to understand what happens when you take them for too long or too much at a time. Benzos have a high risk for addiction and dependency and it’s generally not recommended for you to take them for longer than four weeks at a time. Though they are proven to be effective for short-term therapeutic use, there is no evidence supporting the efficacy of long-term insomnia treatment. After four weeks, tolerance and dependence may start to set in.
Tolerance is usually the first sign that you are using too much of a psychoactive substance. It’s characterized by a feeling that the drug is losing some of its power. The same dose that you’ve been taking is starting to have limited effects. You may feel that you need to take more to achieve the same desired outcome. Tolerance occurs when your brain is starting to get used to the chemical you are introducing.
Your nervous system seeks to maintain a chemical balance and when you introduce a CNS depressant for long enough it will balance around it. Your brain will stop producing natural calming neurochemicals and start producing more excitatory chemicals to counteract the depressants. From your perspective, the drug is losing power but in reality, it’s staying the same and the excitatory functions of your brain are becoming more powerful.
Dependence often comes after a period of overuse and follows the feelings of tolerance. As your brain stops producing its own naturally-occurring CNS depressants, it will come to rely on the benzos you are taking as your main source of sleep-inducing, anti-anxiety chemicals. When you stop taking the drug, two things will happen in your brain. First, your source of nervous system calming chemicals will suddenly stop and excitatory effects will run rampant. Second, the excitatory chemicals that built up as your tolerance was growing will no longer be held back by the benzos. This can result in nervous system overactivity, which can have a number of side-effects that range from uncomfortable to dangerous.
Quitting benzodiazepines cold turkey can cause your nervous system to go into overdrive. At first, this will cause something called rebound symptoms, or the return of symptoms that benzos are designed to remedy. Typically, this means you will experience anxiety, irritability, and insomnia.
Other withdrawal symptoms can include:
CNS depressants, like benzodiazepines, also cause a phenomenon known as kindling. Kindling is a neurological condition in which withdrawal symptoms are worsened after going through several withdrawal periods. In other words, the more you go through CNS withdrawal symptoms after relapsing, the worse your symptoms may become. Someone who has relapsed multiple time may be more likely to experience life-threatening symptoms.
The most dangerous symptom of benzodiazepine withdrawal is Delirium tremens, a severe condition characterized by sudden changes in the nervous system and your mental state. Delirium tremens can cause panic, agitation, seizures, hallucinations, and catatonia. In some cases Delirium tremens is life-threatening. Seizures and mental confusion can cause injuries to yourself or others and the changes in heart rate can cause a heart attack.
If you are concerned that you might have developed an addiction or dependence on benzos, there are safe options to help you detox safely. Here are some things to keep in mind:
If you have started to feel symptoms of withdrawal or if you’ve noticed that you’ve built up a tolerance, avoid stopping abruptly. The danger of quitting suddenly or “going cold turkey” depends on how long you’ve taken benzodiazepines, how much you usually take, and if you mix other drugs or alcohol with benzos. If you’ve only used benzos for two weeks and you took the prescribed doses, your likelihood for experiencing dangerous withdrawal symptoms is low. On the other hand, if you’ve used them for longer than four weeks or if you’ve taken higher doses to counteract a growing tolerance, you are at greater risk of negative symptoms.
If you feel withdrawal symptoms or tolerance, it’s important to avoid a situation where you are forced to stop taking benzodiazepines abruptly, like running out or getting on a long flight. If you want to safely detox but you are running out of benzos, call your doctor or a medical detox specialist immediately.
Tapering off of a drug is the process of slowly taking less and less of the substance before you stop using completely. Doing this gives your brain time to adjust to new chemical levels, balancing out your brain chemistry as it returns to normal. However, this might be difficult to do on your own for several reasons.
It may be difficult to know the exact dose you should take or how long to wait before your next dose when tapering off. In some cases, just taking less of a drug is enough to trigger potentially dangerous withdrawal symptoms. The process is safest under medical supervision, where risks can be avoided and you can be given the proper doses by a professional. The process may also be unpleasant to go through by yourself just because of the rebounding symptoms you might feel.
While you taper off, you may feel irritable, aggressive, and you might start to suffer from anxiety and insomnia. In a medical setting, those symptoms can be treated or at least mitigated.
Finally, if your dependence on benzos has become an addiction, you may find it difficult to taper off on your own. Dependence affects your brain’s communication system but addiction affects your reward and learning centers and its effects are much deeper. According to the National Institute on Drug Abuse (NIDA), “Addiction is defined as a chronic, relapsing brain disease that is characterized by compulsive drug seeking and use, despite harmful consequences.”
Addiction is usually identified by a person seeking drugs even after you’ve experienced medical, social, or psychological issues as a result. If you have become addicted to benzos, your use of the drug might be out of control and you may find it difficult to resist cravings and triggers to use.
Medical detox is a process of going through withdrawals with the help of medical professionals. It represents the highest level of care in addiction treatment and involves 24 hours of care every day. Detox usually lasts for up to one week but in some cases, it can last as long as two. CNS depressants can sometimes cause Post-acute withdrawal symptoms that occur a few weeks after your last dose, in which case you may attend an inpatient program after detox that can continue monitoring your health and well-being.
In a medical detox program, you will receive medical treatment for symptoms associated with withdrawal and, in some cases, you may go through a tapering off period. Medical detox is also ideal for anyone that has co-occurring medical complications or mental health issues that need 24-hour care. After detox, clinicians will connect you to continued treatment and the next level of care that’s right for your specific needs.
If you or someone you know is starting to experience benzodiazepine withdrawal symptoms or if you’ve recently quit using after becoming dependent, seek detox help immediately. Medical detox is the safest way to stop using benzos after you’ve become dependent. To learn more about benzodiazepine tapering strategies and addiction treatment, call the addiction specialists at Delphi Behavioral Health Group at 844-899-5777 to hear more about your options. Recovering from chemical dependence and addiction is a difficult process, but you don’t have to do it alone.
Commonwealth of Pennsylvania. (2017, May). SAFE PRESCRIBING BENZODIAZEPINES ACUTE TREATMENT ANXIETY. Retrieved from http://www.health.pa.gov/My Health/Diseases and Conditions/M-P/opioids/Documents/PA Guidelines on Benzo Prescribing.pdf
National Institute on Drug Abuse. (2016, October). The Science of Drug Abuse and Addiction: The Basics. Retrieved from https://www.drugabuse.gov/publications/media-guide/science-drug-abuse-addiction-basics
U.S. National Library of Medicine. (n.d.). Delirium tremens: MedlinePlus Medical Encyclopedia. Retrieved from https://medlineplus.gov/ency/article/000766.htm